Alert archive / Florida / Tornado Warnings in 1999
Tornado Warning 7, NWS Jacksonville, FL
NWS Jacksonville, FL issued this tornado warning at Jan 2, 1999, 11:57 PM EST for Saint Johns County, Florida. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 2, 1999, 11:57 PM EST (04:57 UTC)
- Expired
- Jan 3, 1999, 12:30 AM EST
- In force
- 33 min
- Issued by
- NWS Jacksonville, FL
- Area
- Whole counties
County Saint Johns County, FL
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 2, 9:00 PM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Jacksonville, FL (KJAX), launched 00:00Z, 5.0 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 811 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 670 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 264 m²/s²
- 0-3 km storm-relative helicity
- 349 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 9.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KJAX 030457 RRA TORJAX FLC109-030530- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE JACKSONVILLE FL 1157 PM EST SAT JAN 2 1999 THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A * TORNADO WARNING FOR... SOUTHERN AND EASTERN ST. JOHNS COUNTY IN NORTHEASTERN FLORIDA * UNTIL 1230 AM EST * AT 1155 PM EST... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO 5 MILES SOUTHWEST OF ST AUGUSTINE... MOVING EAST AT 35 MPH. ANOTHER TORNADO WAS IN THE AREA 3 MILES SOUTH OF SPUDS MOVING EAST AT 35 MPH. * SOME LOCATIONS IN THE PATH OF THIS TORNADOES ARE... ST AUGUSTINE BY 1210 AM EST ANASTASIA BY 1215 AM EST SPUDS BY 1205 AM EST IF YOU ARE IN A MULTIPLE STORY BUILDING...GO TO A SMALL INTERIOR ROOM AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...SEEK SAFETY IN A NEARBY STURDY BUILDING. AS A LAST RESORT... SEEK REFUGE IN A CULVERT... DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. BEWARE THE THREAT OF RISING WATER. MOHLIN
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Jan 2, 7:50 PM EST, 4 hours 7 minutes earlier.
Area forecast discussion, Jan 2, 7:50 PM EST, 4 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 750 PM EST SAT JAN 2 1999 LATEST SURFACE ANALYSIS SHOWS FRONT JUST WEST OF TLH WITH PRE- FRONTAL SQUALL LINE JUST EAST OF TLH. LEADING EDGE OF SQUALL LINE NOW BEGINNING TO MOVE INTO THE WESTERN EDGE OF KJAX 88D. ATMOSPHERE HAS BEEN WORKED OUT WITH EARLIER SQUALL LINE. HOWEVER...SURFACE ANALYSIS CONTINUES TO SHOW DPTS IN THE MID TO UPPER 60S ACROSS CWA WITH SOME REPORTING NEAR 70. LATEST 88D VAD WIND PROFILE SHOWS LOW LEVEL WND GRATER THAN 50 KTS WITH SFC WNDS NEAR 10 KNOTS AND MOSTLY UNIDIRECTIONAL SHEAR. THIS LOW LEVEL WIND FLOW IS KEEPING STRONG LOW LEVEL WAA AHEAD OF COLD FRONT TO THE WEST AND SOUTH OF WARM FRONT WHICH IS NOW LOCATED NORTH OF CWA. THUS...THE POTENTIAL EXITS FOR ADDITIONAL STRONG TSTMS MOVING ACROSS CWA TONIGHT WITH A FEW SEVERE. JUDGING BY THE LATEST IR LOOP...LOOKS LIKE SOUTHERN SECTIONS OF CWA AND CNTRL FL ARE UNDER A GREATER THREAT NOW. AS SECOND LINE OF SHWRS AND TSTMS APPROACHES THE CWA...WINDS SHOULD PICK UP AGAIN FROM THE SOUTH SO ZONES FOR GA AND FL LOOK FINE. ONLY AMENDMENTS THAT I FORESEE ATTM WILL DEPEND ON WHAT SPC DOES WITH WW 6. CWF...41008 HAS BEEN REPORTING SE WNDS FOR THE PAST FEW HRS BETWEEN 15 AND 20 WITH HIGHEST WAVE HEIGHT AT 8 FT. SOUTH OF SGJ...EAST CAPE BUOY IS REPORTING SUSTAINED WNDS OF 25 KNTS WITH HIGHER GUSTS AND SEAS NEAR 11 FT. WILL RECOMMEND AMENDING CWF TO REFLECT MORE REALISTIC SEAS AS THE CURRENT FORECAST HAS HIER SEAS NORTH OF SGJ. SANTOS
In the hours before
Special weather statement, Jan 2, 9:30 PM EST, 2 hours 27 minutes before
AMZ435-450-452-454-470-472-474-FLZ020>025-030>033-035>038-040- GAZ132>136-149>154-162>166-030800- SOUTHEAST GEORGIA AND NORTHEAST FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 930 PM EST SAT JAN 2 1999 ...A TORNADO WATCH IS IN EFFECT FOR ALL OF SOUTHEAST GEORGIA AND NORTHEAST FLORIDA INCLUDING THE ADJACENT COASTAL WATERS UNTIL 3 AM... ...SMALL CRAFT ADVISORY ALONG THE COAST. A LINE OF STRONG TO SEVERE THUNDERSTORMS ACROSS NORTH FLORIDA AND SOUTHEAST GEORGIA WILL CONTINUE TO RACE EAST...REACHING EXTREME NORTHEAST FLORIDA AND SOUTHEAST GEORGIA BY 11 TO 1130 PM AND INTO THE COASTAL WATERS BY AROUND MIDNIGHT. THE MAIN THREAT FROM THESE STORMS WILL BE STRONG AND POSSIBLY DAMAGING WINDS AND VERY HEAVY RAIN. ISOLATED TORNADOES ARE ALSO POSSIBLE. RESIDENTS SHOULD STAY ABREAST OF THE LATEST WEATHER AND BE PREPARED TO ACT QUICKLY IF SEVERE WEATHER IS IMMINENT OR WARNINGS ARE ISSUED. STORM SPOTTER ACTIVATION IS REQUESTED AT THIS TIME. PETERSON
The office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 2, 8:45 PM EST | Severe Thunderstorm Warning | JAX | Hamilton | 60 min |
| Jan 2, 8:51 PM EST | Severe Thunderstorm Warning | JAX | Suwannee | 64 min |
| Jan 2, 9:19 PM EST | Severe Thunderstorm Warning | JAX | Gilchrist | 46 min |
| Jan 2, 9:22 PM EST | Severe Thunderstorm Warning | JAX | Columbia | 48 min |
| Jan 2, 9:46 PM EST | Severe Thunderstorm Warning | JAX | Alachua, Baker, Bradford, Union | 64 min |
| Jan 2, 10:14 PM EST | Severe Thunderstorm Warning | JAX | Marion | 91 min |
| Jan 2, 10:26 PM EST | Severe Thunderstorm Warning | JAX | Clay, Putnam | 89 min |
| Jan 2, 10:26 PM EST | Severe Thunderstorm Warning | JAX | Duval, Nassau | 89 min |
| Jan 2, 11:02 PM EST | Severe Thunderstorm Warning | JAX | Saint Johns | 78 min |
| Jan 2, 11:31 PM EST | Tornado Warning | JAX | Clay, Saint Johns | 34 min |
| Jan 2, 11:38 PM EST | Severe Thunderstorm Warning | JAX | Flagler | 77 min |
Nearby
Tornado Warnings in Florida, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.